This article is posted with permission from our friends at Georgia CPR.  Follow them on Facebook  for more information.

9-4-15 Crucial New Information on Kids and Allergic Reactions

The number of kids who can have a severe allergic reaction to food, bites and stings has exponentially grown. No one knows for sure why.

Mistakes in the treatment of the allergic reaction is also staggeringly high. While some readers are aware of these potential mistakes, this is new information to most.

The culprits are Doctors and pharmacist who don’t take the 30 seconds to give you this information.

Let’s fix that – right now.

When I use the term allergic reaction, I’m not talking about subtle allergies to pollen or other slight allergies. I am referring to an allergic reaction where the tongue and throat swell up closing air passageways resulting in death. This kind of allergic reaction is called an anaphylactic reaction or anaphylaxis.

It is life threatening.

The only way to stop anaphylaxis is through the use of Epinephrine (same as adrenaline), an injectable drug. This drug is commonly carried in an auto-injector “pen” called an Epi-Pen.
An Epi-Pen looks like a fat magic marker that is stuck onto the outer thigh to activate. When activated it injects a dose of epinephrine to the patient suffering from an allergic reaction. Epinephrine is a prescription drug so anyone with an Epi-pen should have been made aware of everything in this article. Sadly, most are unaware by no fault of their own.

Linden Tree Photography B. Karp 007.jpg
There are three really important mistakes regarding allergic reaction treatments.

Here are the three big mistakes:
Delaying a call to 911 to “wait and see”
Trying to use Benadryl to stop a severe allergic reaction
Not having two Epi-Pen’s on hand, i.e. Have one Epi-Pen at work or school with the patient and keep the other one at home

Here is why the above are mistakes.

Delay In Calling 911

Don’t “wait and see”, when for example, someone who knows they are allergic to peanuts, eats something that has peanuts in it. It is recommended to call 911 before symptoms occur. 911 is called even and especially when an Epi-pen is used (Epi-pens are discussed below). A delay in calling 911 can delay life saving treatment. All severe allergic reactions get a 911 call.

No one wants to waste EMS’s time, an allergic reaction isn’t a waste of their time. Paramedics will help you make the right decision, on the scene, as to whether you need their transport help or not. Make the error on the side of safety and survival.
Call 911 and use that Epi-pen – fast.

Benadryl
Benadryl won’t stop a severe allergic reaction.
Benadryl can help with sneezing, runny nose, itchy eyes, minor symptoms of allergies. It is not sufficient to stop an anaphylactic reaction. It says so right on the manufacturer’s website and packaging.
Even in the emergency room, injected Benadryl is only an adjunct to epinephrine. It is not a stand alone drug used in severe allergic reactions.

If someone is experiencing an anaphylactic allergic reaction, immediately call 911 and use the Epi-Pen injector. The quicker the better. Many studies indicate a delay in epinephrine can hurt it’s chances of working. Again, call 911 and use that Epi-pen right away in the case of a severe allergic reaction. Forget about the Benadryl.

Keeping Only One Epi-Pen On Hand Is A Mistake – Keep Both With The Patient
With good intention, some will have one Epi-Pen at home and only one with the person who has the severe allergies; at school, work etc.
This seems reasonable but it’s a mistake.

Epi-pens are only sold in sets of two. You can’t buy a single Epi-Pen. That is because 50% of the time, for one reason or the other, that second dose is desperately needed.

Here are the two main reasons that second Epi-pen should be on hand:
The allergic reaction comes back before the ambulance arrives – Biphasic reaction
The epinephrine injector malfunctions

Biphasic Reactions
The effects of epinephrine is short. The wait for the ambulance is long. That math even I can understand.
This is a Biphasic allergic reaction where the patient recovers and then gets bad again or even worse than they originally were. Biphasic reactions can happen in up to a third of anaphylactic reactions.
If a biphasic reaction happens without that second dose of epinephrine, the patient is in trouble.

Epi-Pen Malfunction
Over my years of teaching CPR classes, I have heard no less than 11 stories where the patient pointed an Epi-Pen the wrong way and shot the needle through their thumb. Not good.
I have also heard stories where an Epi-pen needle gets stuck into a weld on a patient’s jeans, or something in their pocket. The user of the Epi-Pen sometimes pulls the needle out too soon spraying the drug on the ground instead of into the patient.

Just carry both Epi-pens. Two doesn’t take up more room than one. It’s worth it.

Most of us don’t know, really, the right way to treat anaphylaxis. This knowledge can save many lives, and is fairly simple. When you take a CPR class, hopefully your instructor will cover this information. We certainly do in our classes.

In the case of a severe allergic reaction:
Call 911
Use the Epi-pen
Be ready to start CPR

This article is written in memory of those who didn’t survive their allergic reaction. Visit this site dedicated to the memory of allergic reaction victims.

 

Advertisements